Metformin interferes with vitamin B12 absorption and metabolism. This case illustrates an 87 year-old previously-independent man presenting with progressive gait unsteadiness over one week (assistance of two for transfers) and ascending numbness of the feet (like “walking on ice”). He had a vegetarian diet and past medical history was notable for eight years of type 2 diabetes mellitus (on Metformin 500 mg bd since diagnosis) and recent deep-vein thrombosis likely due to the two-month history of declining mobility. On examination, there was normal tone and full power but lower-limb areflexia with withdrawal plantars. Proprioception was impaired at the wrists and ankles, vibration was absent below the sternum and distal to the wrists.
Blood tests revealed very low B12 (81 pg/ml). Further tests for infectious (including syphilis) and non-infectious myelopathy (including copper levels) were normal. Electromyogram and nerve-conduction studies were also normal. MRI spine was normal on admission but three weeks later showed increased T2 signal in the dorsal and central spinal cord with mild cord expansion (C4-T3 and T10-L1), which was consistent with sub-acute combined degeneration of the spinal cord. He had a non-cellular CSF. Long-term B12 supplementation and switching Metformin to Sitagliptin normalized B12. After six months of rehabilitation, he could walk independently with a stick but there was persistent lower-limb ataxia and sensory deficits (with residual high T2 signal).
This patient had multiple risk factors for developing B12 deficiency: vegetarianism, age, diabetes mellitus and Metformin use. This case highlights the potential need to screen for B12 deficiency in at-risk populations.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.